eISSN: 1731-2531
ISSN: 1642-5758
Anaesthesiology Intensive Therapy
Current issue Archive Manuscripts accepted About the journal Editorial board Journal's reviewers Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
SCImago Journal & Country Rank

 
2/2020
vol. 52
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

Fecal microbiota transplantation is feasible even in critically ill patients with toxic megacolon due to Clostridium difficile infection

Joanna Zybura
1
,
Agnieszka Dyla
1
,
Wojciech Mielnicki
1

1.
Oddział Anestezjologii i Intensywnej Terapii, Zespół Opieki Zdrowotnej w Oławie
Anaesthesiol Intensive Ther 2020; 52, 2: 177–180
Online publish date: 2020/03/21
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
Dear Editor,
Clostridium difficile is a Gram-posi­tive, anaerobic, spore-forming bacillus commonly found in the environment, animals and people. C. difficile infection is one of the most common causes of infective diarrhea [1]. Important risk factors of infection are broad spectrum antibiotics [2] especially second and third generation cephalosporins, clindamycin and fluoroquinolones [3]. The course of C. difficile infection might range from mild diarrhea to fulminant toxic megacolon [4]. The mortality of fulminant infection can be as high as 50% [5]. The effective method of treatment of recurrent and resistant C. difficile infection is fecal microbiota transplantation [6]. There are not many publications concerning this type of treatment in fulminant toxic megacolon [5, 7, 8]. There are also no data regarding proper patient preparation, method of administration and the timing of the treatment. We present a case of severe C. difficile infection treated successfully with fecal microbiota transplantation.
A 28-year-old man was admitted to hospital due to acute pancreatitis after alcohol abuse. The patient was given antibiotic treatment (amoxycillin/clavulanic acid) in the surgery department and after three days of hospitalization deteriorated due to systemic inflammatory response syndrome (SAPS II 21, SOFA 8) and was admitted to the ICU. The patient was started with noninvasive ventilation and supportive treatment. The antibiotic was stopped due to lack of signs and symptoms of systemic infection. Because the patient had diarrhea, C. difficile infection was suspected and confirmed with stool examination (positive toxin A and B). Antibiotics were given for severe infection (vancomycin 4 × 125 mg p.o. and metronidazole 3 × 500 mg i.v.). The patient remained in a severe condition mainly because of respiratory failure and paralytic ileus. CT scan of the abdomen showed severe intestinitis without pancreatic necrosis. Antibiotics were continued for 10 days and vancomycin 4 × 500 mg per rectum was started for complicated infection. Simultaneously supportive treatment was continued (mechanical ventilation, catecholamines, fluids and feeding). The patient improved (SOFA 2) and diarrhea stopped. After 7 days of antibiotic withdrawal, diarrhea reappeared and recurrent C. difficile infection was diagnosed. The antibiotics used in primary clostridium infection were introduced. After 4 days of renewed treatment the...


View full text...
Quick links
© 2020 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe